Teva Pharmaceuticals (NYSE:TEVA) initiated a voluntary recall of a lot of its Topotecan injection 4mg/4mL (1mg/mL) in the U.S.
The voluntary recall came as a result of a complaint received from a pharmacy after a single glass particle was observed inside one vial. Following further examination of the complaint sample, two other particulates were found and identified as one grey silicone particle and one translucent, colorless cotton fiber.
According to an FDA notice, the administration of an injectable product that contains particulate matter could result in local irritation or swelling as a response to the foreign material. Should the particulate reach the blood vessels, it could travel to various organs and block blood vessels in the heart, lungs or brain, potentially causing stroke and possibly leading to death.
Teva’s internal assessment determined that, while the health hazard could prove severe, the likelihood of patient exposure to the impacted product is remote or unlikely. The company has received no further complaints or reports of illness or injury.
Topotecan as a single agent is indicated for treating patients with metastatic ovarian cancer after disease progression on or after initial or subsequent chemotherapy and for patients with small-cell lung cancer platinum-sensitive disease who progressed at least 60 days after initiation of first-line chemotherapy.
The treatment is also indicated for treating patients with Stage IV-B, recurrent or persistent cervical cancer that is not amenable to curative treatment, in combination with cisplatin. Teva distributed the product nationwide to six of its wholesale customers.
Customers were notified by the company on June 18 and were asked to recall the affected lot and make arrangements for returning impacted products.
|Carton NDC||Vial NDC||Lot#||Exp. Date|